Hail, Jefferson
- When
- August 18, 11:42 AM MST
- Where
- Jefferson County, 2.24 mi WSW of Indian Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.610, -105.270
A tornado touched down in Park County near Lake George. In spite of its nearly 10-mi.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A tornado touched down in Park County near Lake George. In spite of its nearly 10-mi. storm track, the damage associated with the tornado was relatively minor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 18, 1:58 AM MST, 9 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 258 AM MDT TUE AUG 18 2009 .SHORT TERM...A 60 KNOT JET AND UPPER LEVEL DISTURBANCE COMBINED WITH STEEP MID LEVEL LAPSE RATES BROUGHT THE THUNDERSTORMS YESTERDAY EVENING AND EARLY THIS MORNING. THE JET SLOWLY SLIDES EAST TODAY AND WILL EXIT THE EASTERN PART OF THE FORECAST AREA THIS EVENING. A SHORT WAVE CENTERED OVER NORTHERN UTAH AT THIS TIME WILL MOVE EAST AND AFFECT THE AREA THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL BE EARLIER TODAY THAN THE PAST TWO DAYS BECAUSE OF THE EARLIER TIMING OF THE SHORT WAVE. AIRMASS WILL BE MODERATELY UNSTABLE AGAIN WITH CAPES UP TO 1500 J/KG OVER THE EASTERN PLAINS. THE INSTABILITY TAPERS OFF TO 500-1000J/KG ALONG THE FRONT RANGE. ENOUGH SHEAR WILL BE IN PLACE FOR SUPER CELLS TO FORM AGAIN. THE CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE MAINLY EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN. MODELS SHOW THE AIRMASS WARMS A FEW DEGREES TODAY RESULTING IN HIGHS FROM THE MID 70S TO LOWER 80S. AIRMASS WILL QUICKLY DRY THIS EVENING AS DOWNWARD VERTICAL VELOCITIES FOLLOW THE WAVE. EXPECT THE ENTIRE FORECAST AREA TO BE DRY BY 04Z. .LONG TERM...ON WEDNESDAY...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BE BUILDING OVER THE WESTERN U.S. WITH A STRONG NORTHWESTERLY FLOW OVER THE CWFA. ONE MORE SHOT OF ENERGY IS PROGGED TO SLIDE DOWN DOWN FM ERN MONTANA AND POSSIBLY CLIP NORTHEASTERN CO LATE WEDNESDAY AFTN INTO WEDNESDAY EVENING. MDLS DO NOT SHOW MUCH IN THE WAY OF CAPE BUT WITH ANY KIND OF JET AROUND IT/S HARD TO NIX THE TSTM POTENTIAL COMPLETELY. WL KEEP ISOLD POPS FOR ZONES 48>51 TO ACCOUNT FOR THIS PASSING SYSTEM. IN ADDITION...A FRONTAL BOUNDARY ASSOCIATED WITH THE PASSING SHORT WAVE WILL ALSO BE MOVING INTO THE FRONT RANGE. BEST POTENTIAL FOR ANY STORMS DVLPG ELSEWHERE WOULD APPEAR TO BE ALONG THE PALMER DIVIDE SO WL KEEP ISOLD POPS IN AND NEAR THERE AS WELL. ELSEWHERE I OPTED TO DROP THE MENTION OF TSTMS. ON THURSDAY...THERE WILL BE ONE MORE RELATIVELY COOL DAY WITH HIGH PRESSURE IN CHARGE AT THE SFC AND ALOFT. IT WILL BE DRY AND WARMER FOR FRIDAY INTO SATURDAY AS THE CENTER OF THE RIDGE IS PROGGED TO PARK ITSELF OVER CO. SEE NO REASON TO INCLUDE ANY POPS THROUGH THIS TIME AS SUBSIDENCE ASSOCIATED WITH THE RIDGE WILL REMAIN IN CONTROL. THE GFS EVENTUALLY RETURNS THE PATTERN TO MORE OF A LATE SUMMER MONSOON APPEARANCE WITH RIDGE IN THE VICINITY OF THE OKLAHOMA AND TEXAS PANHANDLES BY LATE SUNDAY. SOME SUBTROPICAL PROGGED MAINLY OVER AZ AND UT BY THAT TIME AS WELL WITH A LITTLE MORE ON MONDAY. THERE MAY BE ENUF MSTR TO PROGGED A FEW STORMS IN WRN AND NRN CO BY LATE IN THE EXTENDED PERIOD. THIS TREND ALREADY REFLECTED IN THE GRIDS SO WL CONFINE ANY ADJUSTMENTS TO THE WEDNESDAY/THURSDAY WINDOW. && .AVIATION...MID LEVEL CLOUDS WILL BE OVER PARTS OF THE DENVER AREA WITH CEILINGS FROM 4000 TO 6000 FEET THIS MORNING. THERE IS A SLIGHT CHANCE FOR LOW CLOUDS UNTIL 15Z WITH CEILINGS OF 1500 TO 3000 FEET. THE AIRMASS WILL BECOME UNSTABLE AGAIN THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE EARLIER TODAY...18Z TO 00Z. WIND GUSTS TO 40 KNOTS...SMALL HAIL AND HEAVY RAIN WILL ACCOMPANY THE STORMS. DRIER AIR WILL MOVE OVER THE REGION THIS EVENING RESULTING IN MOSTLY CLEAR SKIES AFTER 02Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. MEIER/COOPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1048 AM MDT TUE AUG 18 2009 COZ030>051-191200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1048 AM MDT TUE AUG 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY EVENING. ISOLATED THUNDERSTORMS WILL MOVE EAST ACROSS THE FRONT RANGE AND INCREASE IN COVERAGE AS THEY MOVE OVER THE EASTERN PLAINS. A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE PLAINS...WITH THE GREATEST THREAT EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN WILL BE POSSIBLE FROM THE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL MOST LIKELY NOT BE NEEDED TODAY OR TONIGHT. KRIEDERMAN/BARJENBRUCH
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
659 AM MDT TUE AUG 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 AM HEAVY RAIN 10 N ELIZABETH 39.50N 104.60W
08/18/2009 M3.75 INCH ELBERT CO TRAINED SPOTTER
STORM TOTAL FROM THUNDERSTORMS THAT PASSED THROUGH LAST
NIGHT.
1020 PM HAIL 3 SSE THE PINERY 39.42N 104.71W
08/17/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
1015 PM HAIL 5 SSE PARKER 39.44N 104.73W
08/17/2009 M0.88 INCH DOUGLAS CO TRAINED SPOTTER
1011 PM HAIL 3 NE CASTLE ROCK 39.41N 104.81W
08/17/2009 M1.00 INCH DOUGLAS CO AMATEUR RADIO
1010 PM HAIL 4 NE FRANKTOWN 39.42N 104.70W
08/17/2009 M1.50 INCH DOUGLAS CO TRAINED SPOTTER
0958 PM HAIL CASTLE ROCK 39.38N 104.85W
08/17/2009 M1.00 INCH DOUGLAS CO AMATEUR RADIO
0940 PM HAIL 2 SSE HIGHLANDS RANCH 39.53N 104.95W
08/17/2009 M0.75 INCH DOUGLAS CO TRAINED SPOTTER
0934 PM HAIL 10 SW SEDALIA 39.33N 105.10W
08/17/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0924 PM HAIL 8 NE KARVAL 38.81N 103.42W
08/17/2009 M2.00 INCH LINCOLN CO TRAINED SPOTTER
HAIL ACCUMULATED TO AN ESTIMATED 4 TO 6 INCHES DEEP. NOT
CERTAIN OF DAMAGE UNTIL MORNING.
0851 PM HAIL 8 NE KARVAL 38.81N 103.42W
08/17/2009 M1.50 INCH LINCOLN CO TRAINED SPOTTER
0753 PM HAIL 13 NW AKRON 40.30N 103.39W
08/17/2009 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
HAIL ACCUMULATED 4 TO 6 INCHES DEEP ON COUNTY ROAD Q
0731 PM HAIL PARKER 39.51N 104.76W
08/17/2009 M0.88 INCH DOUGLAS CO TRAINED SPOTTER
0715 PM HAIL 6 NW PUNKIN CENTER 38.91N 103.78W
08/17/2009 M1.50 INCH ELBERT CO TRAINED SPOTTER
0710 PM TSTM WND GST 4 E KUTCH 38.90N 103.80W
08/17/2009 M72.00 MPH ELBERT CO TRAINED SPOTTER
0631 PM HAIL 4 S STRASBURG 39.68N 104.30W
08/17/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0628 PM TORNADO 10 NW KUTCH 39.00N 104.00W
08/17/2009 ELBERT CO TRAINED SPOTTER
TORNADO ON GROUND FOR 6 MINUTES
0625 PM HAIL 4 SSE BENNETT 39.70N 104.39W
08/17/2009 M1.25 INCH ARAPAHOE CO TRAINED SPOTTER
0620 PM HAIL 10 NW KUTCH 39.00N 104.00W
08/17/2009 M2.50 INCH ELBERT CO TRAINED SPOTTER
0608 PM HAIL 8 S BENNETT 39.64N 104.42W
08/17/2009 M1.25 INCH ARAPAHOE CO TRAINED SPOTTER
0608 PM HAIL 4 SSE ADENA 39.97N 103.86W
08/17/2009 M1.00 INCH ADAMS CO TRAINED SPOTTER
0606 PM HAIL 7 S BENNETT 39.65N 104.42W
08/17/2009 M1.75 INCH ARAPAHOE CO TRAINED SPOTTER
0553 PM HAIL 11 N KIOWA 39.50N 104.46W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0525 PM HAIL 5 ESE BYERS 39.68N 104.14W
08/17/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
0457 PM HAIL 5 SE BYERS 39.66N 104.16W
08/17/2009 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
FARM EQUIPMENT AND FIBERGLASS STRUCTURES DAMAGED.
0448 PM HAIL 3 E GREENLAND 39.15N 104.78W
08/17/2009 M1.00 INCH DOUGLAS CO TRAINED SPOTTER
0425 PM HAIL 12 N RAMAH 39.30N 104.17W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0421 PM HAIL 9 NE KIOWA 39.44N 104.34W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0409 PM HAIL 6 SE KIOWA 39.28N 104.38W
08/17/2009 M0.88 INCH ELBERT CO TRAINED SPOTTER
0342 PM HAIL 2 ENE RAMAH 39.13N 104.13W
08/17/2009 M1.00 INCH ELBERT CO TRAINED SPOTTER
0319 PM HAIL 7 WNW RAMAH 39.17N 104.29W
08/17/2009 M0.88 INCH ELBERT CO TRAINED SPOTTER
CORRECTED LOCATION
&&
CLBThe Denver radar (KFTG), 65 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
North of Eleven Mile State Park, the tornado destroyed to small sheds and a camper, while a steel framed barn suffered major damage. Two homes received minor damage including: broken windows, cracked siding, lost shingles and a collapsed deck awning. At another property northeast of Lake George, another camper was flipped and destroyed. Minor damage was also observed with signs knocked down along State Highway 24. Between Eleven Mile Reservoir and Lake George, there were numerous areas of significant tree damage. Large ponderosa pines, two feet in diameter, were uprooted and snapped off.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192565, 192564, 192562, 192561, 192566.